Alabama, 2010

Damaging Winds in Alabama, August 22, 2010

August 22, 2010 · NWS BMX · 3 events in 3 counties and zones

Surface dew points were in the 70s with dry air and weak flow aloft making conditions favorable for wet microbursts. In addition, a weak frontal boundary moved through Central Alabama helping to focus lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Surface dew points were in the 70s with dry air and weak flow aloft making conditions favorable for wet microbursts. In addition, a weak frontal boundary moved through Central Alabama helping to focus lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 12:33 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 22, 12:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN AUG 22 2010

.DISCUSSION...

WILL ALLOW HEAT ADVISORY TO EXPIRE TONIGHT...ALTHOUGH MAXIMUM
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH AT LEAST MID
WEEK. HOWEVER...A DRIER AIR MASS SHOULD HELP KEEP HEAT INDICES IN
CHECK.

IN THE UPPER LEVELS...A SHORT-WAVE TROUGH OVER NEW ENGLAND HAD A
TRAILING VORTICITY LOBE EXTENDING SOUTHWEST OVER THE DEEP SOUTH.  AN
UNSTABLE RIDGE OVER ONTARIO IS NOW EXPECTED TO RESULT IN
INTENSIFICATION OF THE TROUGH...LEADING TO A CLOSED LOW CIRCULATION
BY TONIGHT.  NWP MODELS DROP THE CLOSED LOW SOUTHWARD TO VIRGINIA ON
MONDAY.  AT THE SAME TIME...THE RIDGE REMAINS IN PLACE FROM THE
DESERT SOUTHWEST TO THE MIDWEST.  THIS ALL LEADS TO WEAK
CYCLOGENESIS ALONG THE EAST COAST AND NORTHERLY FLOW FROM THE OHIO
VALLEY TO THE SOUTHEAST U.S.  THE NORTHERLY FLOW WILL ADVECT DRIER
AIR SOUTHWARD OVER ALABAMA...RESULTING IN LOWER SURFACE DEW POINTS
AND LOWER PRECIPITABLE WATER VALUES.

CONFIDENCE IS FAIRLY HIGH IN THE ABOVE SCENARIO AS THE
ECMWF...GFS...NAM...SREF...GEM...AND GFS ENSEMBLES ALL SHOW THIS
TYPE OF UPPER-LEVEL EVOLUTION...LEADING TO DRY ADVECTION OVER
ALABAMA THIS WEEK.  WATER VAPOR IMAGERY AND BLENDED PRECIPITABLE
WATER PRODUCT INDICATE MUCH DRIER AIR TO OUR NORTH POISED TO MOVE
SOUTH AND FINALLY SCOUR OUT THE OPPRESSIVE MOIST AIR MASS OVER THE
ALABAMA.

BEYOND TUESDAY...AN UPSTREAM WAVE OVER THE UPPER PLAINS ACTS AS A
KICKER AND LIFTS THE EAST COAST CLOSED LOW OUT OVER THE WESTERN
ATLANTIC.  THIS SECOND WAVE DIGS DOWN OVER NEW ENGLAND AND THE
MID-ATLANTIC STATES...AND MORE IMPORTANTLY FOR US...BRINGS ANOTHER
PUNCH OF DRY AIR TO ALABAMA.  MAY SEE SOME ADVECTION OF ATLANTIC
MOISTURE COME IN FROM THE EAST BY NEXT WEEKEND.

03

&&

.AVIATION...18Z TAF DISCUSSION.

MCV STILL EVIDENT ON SATELLITE JUST WEST OF KTCL MOVING SOUTHEAST.
DRIER AIR ALOFT IS MOVING INTO THE EXTREME NORTHERN SECTIONS OF
STATE. SATELLITE PW ESTIMATES AHEAD OF THE MCV ARE AROUND 2.2 INCHES
AND AROUND 1.5 BEHIND THE SYSTEM...ALBEIT SFC DEWPOINTS ARE STILL IN
MID 70S. EXPECT ALL SHOWER AND TSRA ACTIVITY TO OCCUR SOUTH OF I-20
EARLY THIS AFTERNOON AND AS THE MCV PUSHES SOUTHEAST...NEAR AND
SOUTH OF HWY 80/I85 BY 00Z. AS WITH LAST NIGHT...THE STORMS WILL
LIKELY CONTINUE UNTIL THE 03Z-06Z TIMEFRAME...BUT BY THAT TIME WILL
LIKELY BE MORE ACROSS THE SOUTHERN 1/3 OF THE STATE.  SOME MVFR FOG
WILL OCCUR FOR ONE MORE NIGHT...THEN WITH MIXING WITH DRY AIR ACROSS
ALL OF TAF SITES ON MONDAY...WILL LIKELY NOT HAVE ANY BR VSBY
RESTRICTIONS FOR REMAINDER OF WEEK.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  95  65  95  68 /  10   0  10  10  10
ANNISTON    71  96  68  95  65 /  10   0  10  10  10
BIRMINGHAM  73  97  70  97  67 /  10   0  10  10  10
TUSCALOOSA  71  99  68  98  67 /  10   0  10  10  10
CALERA      72  98  69  96  67 /  10   0  10  10  10
AUBURN      72  96  71  96  67 /  20  10  10  10  10
MONTGOMERY  74  99  71  99  71 /  20  10  10  10  10
TROY        72  98  69  96  70 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Aug 22, 11:30 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN AUG 22 2010

ALZ011>015-017>050-231100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS ARE POSSIBLE THROUGH 10 PM...GENERALLY SOUTH
OF INTERSTATE 20. FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINFALL ARE LIKELY.

HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON.  A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 12:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN AUG 22 2010

ALZ030-221915-
SUMTER AL-
136 PM CDT SUN AUG 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
215 PM CDT...

AT 134 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CUBA...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND VERY HEAVY ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  KINTERBISH...
  WARD...

STEFKOVICH
Special weather statement, Aug 22, 12:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SUN AUG 22 2010

ALZ041-221930-
AUTAUGA AL-
143 PM CDT SUN AUG 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA COUNTY UNTIL 230
PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF MARBURY...OR 13 MILES NORTH OF
PRATTVILLE...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRATTVILLE...
  BOOTH...
  AUTAUGA COUNTY AIRPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOGGINS
Special weather statement, Aug 22, 12:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SUN AUG 22 2010

ALZ023-034-221945-
BIBB AL-TUSCALOOSA AL-
156 PM CDT SUN AUG 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHWESTERN BIBB COUNTIES UNTIL 245 PM CDT...

AT 154 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEVILLE LOCK AND DAM...OR 15 MILES EAST OF HOLT...
MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VANCE...
  LAKE WILDWOOD...
  COALING...
  EOLINE...
  I 20 REST AREA NEAR TUSCALOOSA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOGGINS

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 22, 1:15 PM CST
Where
Sumter County, 2.82 mi NNE of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.470, -88.370

A few trees were blown down on County Road 27 near Interstate 20 and 59.

Thunderstorm Wind, Autauga

When
August 22, 1:25 PM CST
Where
Autauga County, 3.12 mi NE of Booth
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.530, -86.540

Several trees were knocked down along County Roads 57 and 81.

Thunderstorm Wind, Macon

When
August 22, 2:25 PM CST
Where
Macon County, 3.87 mi NNE of Franklin
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.530, -85.770

Ten or more trees were blown down South and West of Liberty Park City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254622, 254621, 254623.